Common Antibiotics May Cause Delirium
Patients in hospital suffering from delirium may be associated with common antibiotics now more than ever, as per new research. Delirium is defined as mental confusion along with signs of hallucination and irritation may be caused due to medications. However, the study lead author Dr. Shamik Bhattacharyya, says that antibiotics are not the first type of drugs that are suspected of causing delirium.
The researchers reviewed cases of patients going back at least 70 years that were given antibiotics and later developed delirium as well as other related conditions. According to the findings of the study, the scientists point that almost half the patients suffered from hallucinations or delusions. Out of 10, 7 were found to have an irregular electrical activity in the brain, reports CBS News
"A key point in the study is that different antibiotics caused different types of confusion," Bhattacharyya said. "The fact that antibiotics can cause confusion has been recognized for many years, but it doesn't come into the consciousness of many doctors simply because there are many causes of confusion in patients with infection. So being able to find distinct patterns was not something we anticipated."
Dr. Bhattacharyya added "People who have delirium are more likely to have other complications.
'They are more likely to go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium."
"Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial."
Dr. Bhattacharyya also noted that all the patients who were a part of the study had active infection that could not be written off as the reason for delirium. When the infections that impacted the central nervous system were removed removed from the findings, the association became apparent, as reported by Daily Mail